MAUDE Adverse Event Report: COOK VASCULAR INC VITAL-PORT DETACHED SILICONE CATHETER TITANIUM INFUSION PORT; DWF CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

COOK VASCULAR INC VITAL-PORT DETACHED SILICONE CATHETER TITANIUM INFUSION PORT; DWF CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number N/A
Medical Device Problem Codes Migration or Expulsion of Device (1395); Material Separation (1562)
Health Effect - Clinical Codes Stroke/CVA (1770); Embolism (1829); Atrial Perforation (2511)
Date of Event 09/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Phone number: (b)(6).Postal code: (b)(6).(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that a (b)(6) female patient had complications from a vital port vascular access system placed on (b)(6) 2016 in the peripheral vein.The patient returned to the hospital on (b)(6) 2016 due to a catheter that sheared, resulting in an embolization of the distal part causing a cerebral stroke.It was noted the broken miniport catheter had about a 15cm connected to the chamber and the rest had migrated towards the heart from the superior vena cava into the right atrium.A perforation of unclear origin was noted and migration into the left atrium, with the tip headed to the left ventricle where it got stuck in the aortic valve.The physician reportedly determined the cerebral stroke was caused by thrombus originating from the migrated catheter tip in the aortic valve and that the thrombus traveled up to the head/brain area.The catheter and catheter tip were retrieved by the radiology department, the vital port was explanted and the cerebral thrombus was resolved.The patient is reported to have "recovered quite well from the cerebral stroke." the patient did require additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation results - one used vital port was received with this complaint.The catheter lock and two lengths of catheter, approximately 10 cm and 46.5 cm in length, were returned.The 10 cm length of catheter was attached to the vital port housing along with the catheter lock.The catheter and catheter lock were attached per design.According to the customer complaint, ¿a catheter shear of a vital port vascular access system which was inserted to the peripheral vein.The catheter shear was followed by an embolization of the distal part causing a cerebral stroke.The location of implantation was inserted to peripheral vein in forearm.¿ visual inspection by the quality assurance and engineering departments confirmed that the complaint and that the catheter had fractured into two fragments.Visual inspection of the site of the fractures confirmed the presence of burnishing.Burnishing was observed on both catheter fragments.There was a slight yellow discoloration (approximately 9 cm) and a small area with a blue (<1cm) material on the catheter, no other holes, nicks, or abrasions were observed on the catheter.Inspection using a microscope found that the suture holes were not utilized on this port.No signs of damage or nonconformity was observed on the vital port body, outlet tube, or the catheter lock.A dimensional verification was performed on the catheter and the outlet tube.The instructions for use indicate that to avoid catheter damage the device it is to be implanted peripherally in the upper arm, positioning the catheter so that it enters the venous system in the lower third of the upper arm and below the vein passage through the deep brachial fascia.A potential adverse event/potential risk listed in the instructions for use mentions device fracture and fragmentation, among other risks.The instructions for use also instruct the user to anchor the port and warns that failure to adequately anchor the port increases the risk of catheter fracture and/or disconnection which may result in catheter migration.A dimensional verification, a functional test, and a visual inspection were conducted as well as a review of complaint history, device record history, documentation, instructions for use, manufacturing instructions and quality control procedures to assist in the investigation of the alleged product failure.Manufacturing records were reviewed and no signs were found to indicate that nonconforming product was released to the field.No other complaints have been filed for this device lot.There are no indications that the catheter or port body were manufactured outside of specification, or with an unapproved material.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
VITAL-PORT DETACHED SILICONE CATHETER TITANIUM INFUSION PORT
Common Device Name
DWF CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key6016314
Report Number2522007-2016-00006
Device Sequence Number1917560
Product Code DWF
UDI-Device Identifier00827002264892
UDI-Public(01)00827002264892(17)170930(10)N123756
Combination Product (Y/N)N
PMA/510(K) Number
K931586
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIP-S5116W-MPIS-NT
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/11/2016
Supplement Report FDA Received Date01/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age38 YR